Globally maximal arithmetic groups. (English) Zbl 1113.20040

Let \(G\) be a linear algebraic group defined over \(\mathbb Q\), and assume that \(G(\mathbb R)\) is compact. Let \(\widehat{\mathbb Q}:=\widehat{\mathbb Z}\otimes\mathbb Q\) be the ring of finite adèles. Every arithmetic subgroup \(\Gamma\) of \(G(\mathbb Q)\) is finite, and is obtained by choosing an open, compact subgroup \(K\) of \(G(\widehat{\mathbb Q})\) and defining \(\Gamma=K\cap G(\mathbb Q)\) in \(G(\widehat{\mathbb Q})\).
The authors consider the cases where the arithmetic subgroup \(\Gamma\) is contained in a unique maximal compact subgroup \(K_p\) of \(G(\mathbb Q_p)\), for all primes \(p\). Such \(\Gamma\) is called globally maximal; examples are provided by finite groups \(\Gamma\) with globally irreducible representations \(V\) over \(\mathbb Q\), and by the finite absolutely irreducible rational matrix groups that are “lattice sparse” of even type.
As further examples are considered the cases of (normalizers of) Jordan subgroups \(\Gamma\) in Lie algebras. The following Jordan subgroups are considered: \(2^3.\text{SL}_3(2)\leq G_2\), \(3^3.\text{SL}_3(3)\leq F_2\), and \(2^5.\text{SL}_5(2)\leq 2^5.2^{10}.\text{SL}_5(2)\leq E_8\). The \(\Gamma\)-invariant lattices are also determined. Moreover, using an obvious generalization of the notion of globally maximal groups to arbitrary number fields, it is shown that the Jordan subgroups of the classical groups are also globally maximal.


20G30 Linear algebraic groups over global fields and their integers
20G20 Linear algebraic groups over the reals, the complexes, the quaternions
11E57 Classical groups
Full Text: DOI arXiv


[1] Alekseevskii, A. V., Finite commutative Jordan subgroups of complex simple Lie groups, Funct. Anal. Appl., 8, 277-279 (1974) · Zbl 0307.22008
[2] Bolt, B.; Room, T. G.; Wall, G. E., On the Clifford collineation, transform and similarity groups, J. Austral. Math. Soc., 2, 60-79 (1961) · Zbl 0097.01702
[3] Borel, A., Some finiteness properties of adéle groups over number fields, Inst. Hautes Études Sci. Publ. Math., 16, 5-30 (1963)
[4] Borel, A.; Harish-Chandra, S., Arithmetic subgroups of algebraic groups, Ann. of Math. (2), 75, 485-535 (1962) · Zbl 0107.14804
[5] Cohen, A. M.; Nebe, G.; Plesken, W., Maximal integral forms of the algebraic group \(G_2\) defined by finite subgroups, J. Number Theory, 72, 282-308 (1998) · Zbl 0920.11021
[6] Cohen, A. M.; Tiep, P. H., Splitting fields for Jordan subgroups, (Cabanes, M., Proc. Finite Reductive Groups, Related Structures and Representations. Proc. Finite Reductive Groups, Related Structures and Representations, Progr. Math., Vol. 141 (1997), Birkhäuser), 165-183 · Zbl 0863.22007
[7] Feit, W., Integral representations of Weyl groups rationally equivalent to the reflection representation, J. Group Theory, 1, 213-218 (1998) · Zbl 0915.20020
[8] Gross, B. H., Groups over \(Z\), Invent. Math., 124, 263-279 (1996) · Zbl 0846.20049
[9] Nebe, G.; Plesken, W., Finite rational matrix groups, Mem. Amer. Math. Soc., 116, 556, 0-0 (1995) · Zbl 0837.20056
[10] Nebe, G.; Rains, E. M.; Sloane, N. J.A., The invariants of the Clifford groups, Des. Codes Cryptogr., 24, 99-122 (2001) · Zbl 1002.11057
[11] S. Padowitz, Traces of Hecke operators, PhD thesis, Harvard, 1998; S. Padowitz, Traces of Hecke operators, PhD thesis, Harvard, 1998
[12] Platonov, V.; Rapinchuk, A., Algebraic Groups and Number Theory (1994), Academic Press · Zbl 0806.11002
[13] Serre, J.-P., Algèbres de Lie semisimples complexes, Complex Semisimple Lie Algebras (2001), Benjamin: Benjamin Elmsford, NY: Springer-Verlag, English transl.
[14] Springer, T. A.; Steinberg, R., Conjugacy classes, (Seminar on Algebraic Groups and Related Finite Groups. Seminar on Algebraic Groups and Related Finite Groups, The Institute for Advanced Study, Princeton, NJ, 1968/69. Seminar on Algebraic Groups and Related Finite Groups. Seminar on Algebraic Groups and Related Finite Groups, The Institute for Advanced Study, Princeton, NJ, 1968/69, Lecture Notes in Math., Vol. 131 (1970), Springer-Verlag), 167-266 · Zbl 0249.20024
[15] Kostrikin, A. I.; Tiep, P. H., Orthogonal Decompositions and Integral Lattices, (Expositions in Math., Vol. 15 (1994), de Gruyter) · Zbl 0855.11033
[16] Tits, J., Reductive groups over local fields, Proc. Sympos. Pure Math., 33, 29-69 (1979) · Zbl 0415.20035
[17] Wilson, R., An atlas of finite group representations
[18] The Magma Computational Algebra System
[19] LiE, A Computer algebra package for Lie group computations
[20] Weil, A., Adèles and Algebraic Groups, Progr. Math. (1982), Birkhäuser · Zbl 0493.14028
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.